Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Noticed phlebitis during Ferrlecit iv infusions. Have redness and minimal heat palpitation. Does it mean iron extravasation?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
Today I received the fourth of five Ferrlecit iv infusions. Half way through the infusion, I noted phlebitis, no pain at that time. Infusion was stopped and another site was found. Tonight I have a 3in by 2in phlebitis - reddness over the site, minimal heat palpated. I have researched the web, cannot find any info on treatment of this iv extravasation. Just as a note, I am a neonatal nurse practitioner by profession, so I have medical knowledge. Will monitor the site and notify the infusion therapy site tomorrow. Do you have ANY information on Iron extravasation? Micromedix is no help Thank you
Posted Wed, 11 Dec 2013 in Medicines and Side Effects
Answered by Dr. Kulsoom Qureshi 2 hours later
Brief Answer: Some suggestions Detailed Answer: Hi, Thanks for consulting us. Ideally all venous extravasations should be reported to the doctor & expert advice should be sorted. Here are a few suggestions we give to such patients. Apply cold compresses to the area. Apply 1% Hydrocortisone cream, if no known allergy. Keep the area elevated. Ibuprofen 400mg 8 hourly if no contraindications to NSAIDS use. Observe closely for any deterioration. Do not cover or apply bandage. Use oral anti-allergics like Chlorpheniramine. May need steroids. MUST visit a hospital emergency unit if any systemic symptoms or if any sign of deterioration at the affected area. In sever & complicated cases even surgeons need to be involved. Hope I have given you some helpful clues. Wish you good health. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor